Alert archive / South Dakota / Wind Advisories in 2016

Wind Advisory 13, NWS Aberdeen, SD

October 30, 20169 counties in South Dakota

NWS Aberdeen, SD issued this wind advisory at Oct 30, 2016, 2:55 PM CDT for 9 counties in South Dakota. It took effect at Oct 31, 2016, 10:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 30, 2016, 2:55 PM CDT (19:55 UTC)
In effect from
Oct 31, 2016, 10:00 AM CDT
Expired
Oct 31, 2016, 7:00 PM CDT
In force
9 hr
Issued by
NWS Aberdeen, SD

Counties Campbell County, SD, Corson County, SD, Dewey County, SD, Hughes County, SD, Jones County, SD, Potter County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 166 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2016-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2016-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

713 
WWUS73 KABR 301955
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
255 PM CDT SUN OCT 30 2016

...VERY WINDY WESTERLY WINDS MONDAY...

.EXPECT VERY WINDY CONDITIONS TO DEVELOP MONDAY...BEHIND A COLD
FRONT SWEEPING ACROSS CORSON AND DEWEY COUNTIES IN THE MORNING.

SDZ003-015-310400-
/O.NEW.KABR.WI.Y.0013.161031T1500Z-161101T0000Z/
CORSON-DEWEY-
INCLUDING THE CITIES OF...MCINTOSH...ISABEL
155 PM MDT SUN OCT 30 2016

...WIND ADVISORY IN EFFECT FROM 9 AM TO 6 PM MDT MONDAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM TO 6 PM MDT MONDAY. 

* TIMING...STRONG WEST WINDS WILL DEVELOP LATE MONDAY
  MORNING...AND CONTINUE THROUGH THE LATE AFTERNOON HOURS.

* WINDS...SOUTHWEST WINDS 15 TO 25 MPH INCREASING OUT OF THE WEST
  30 TO 40 MPH WITH GUSTS OF 45 TO 50 MPH.

* IMPACTS...DIFFICULTY FOR THOSE DRIVING HIGH PROFILE VEHICLES.
  ADDED DANGER FOR THOSE WORKING OUTDOORS ON ELEVATED SURFACES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

KF
5 follow-up statements
365 
WWUS73 KABR 310253
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
953 PM CDT SUN OCT 30 2016

...VERY WINDY WESTERLY WINDS MONDAY...

.EXPECT VERY WINDY CONDITIONS TO DEVELOP MONDAY...BEHIND A COLD
FRONT SWEEPING ACROSS CORSON AND DEWEY COUNTIES IN THE MORNING.

SDZ003-015-311100-
/O.CON.KABR.WI.Y.0013.161031T1500Z-161101T0000Z/
CORSON-DEWEY-
INCLUDING THE CITIES OF...MCINTOSH...ISABEL
853 PM MDT SUN OCT 30 2016

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 6 PM MDT MONDAY...

* TIMING...STRONG WEST WINDS WILL DEVELOP LATE MONDAY MORNING... 
  AND CONTINUE THROUGH THE LATE AFTERNOON HOURS. 

* WINDS...SOUTHWEST WINDS 15 TO 25 MPH INCREASING OUT OF THE 
  WEST 30 TO 40 MPH WITH GUSTS OF 45 TO 50 MPH. 

* IMPACTS...DIFFICULTY FOR THOSE DRIVING HIGH PROFILE VEHICLES. 
  ADDED DANGER FOR THOSE WORKING OUTDOORS ON ELEVATED SURFACES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MOHR
092 
WWUS73 KABR 310848
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
348 AM CDT MON OCT 31 2016

...VERY WINDY WESTERLY WINDS TODAY...

.EXPECT VERY WINDY CONDITIONS TO DEVELOP TODAY...BEHIND A COLD
FRONT SWEEPING ACROSS THE AREA.

SDZ004-009-016-033>035-045-311700-
/O.EXB.KABR.WI.Y.0013.161031T1800Z-161101T0000Z/
CAMPBELL-WALWORTH-POTTER-STANLEY-SULLY-HUGHES-JONES-
INCLUDING THE CITIES OF...HERREID...MOBRIDGE...GETTYSBURG...
MISSION RIDGE...ONIDA...PIERRE...MURDO
348 AM CDT MON OCT 31 2016 /248 AM MDT MON OCT 31 2016/

...WIND ADVISORY IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 7 PM CDT /6 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 7 PM CDT /6 PM MDT/ THIS EVENING. 

* TIMING...STRONG WESTERLY WINDS WILL DEVELOP LATE THIS MORNING...AND
  CONTINUE THROUGH THE LATE AFTERNOON HOURS.

* WINDS...SOUTHWEST WINDS 15 TO 25 MPH INCREASING OUT OF THE WEST
  25 TO 35 MPH WITH GUSTS OF 45 MPH.

* IMPACTS...DIFFICULTY FOR THOSE DRIVING HIGH PROFILE VEHICLES. 
  ADDED DANGER FOR THOSE WORKING OUTDOORS ON ELEVATED SURFACES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

SDZ003-015-311700-
/O.CON.KABR.WI.Y.0013.161031T1500Z-161101T0000Z/
CORSON-DEWEY-
INCLUDING THE CITIES OF...MCINTOSH...ISABEL
248 AM MDT MON OCT 31 2016

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM
MDT THIS EVENING...

* TIMING...STRONG WESTERLY WINDS WILL DEVELOP LATER THIS
  MORNING...AND CONTINUE THROUGH THE LATE AFTERNOON HOURS.

* WINDS...SOUTHWEST WINDS 15 TO 25 MPH INCREASING OUT OF THE 
  WEST 30 TO 40 MPH WITH GUSTS OF 45 TO 50 MPH. 

* IMPACTS...DIFFICULTY FOR THOSE DRIVING HIGH PROFILE VEHICLES. 
  ADDED DANGER FOR THOSE WORKING OUTDOORS ON ELEVATED SURFACES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
SD
271 
WWUS73 KABR 311518
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
1018 AM CDT MON OCT 31 2016

...VERY WINDY WESTERLY WINDS TODAY...

.EXPECT VERY WINDY CONDITIONS TO DEVELOP TODAY...BEHIND A COLD
FRONT SWEEPING ACROSS THE AREA.

SDZ004-009-016-033>035-045-010000-
/O.CON.KABR.WI.Y.0013.161031T1800Z-161101T0000Z/
CAMPBELL-WALWORTH-POTTER-STANLEY-SULLY-HUGHES-JONES-
INCLUDING THE CITIES OF...HERREID...MOBRIDGE...GETTYSBURG...
MISSION RIDGE...ONIDA...PIERRE...MURDO
1018 AM CDT MON OCT 31 2016 /918 AM MDT MON OCT 31 2016/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING...

* TIMING...STRONG WESTERLY WINDS WILL DEVELOP LATE THIS 
  MORNING... AND CONTINUE THROUGH THE LATE AFTERNOON HOURS. 

* WINDS...SOUTHWEST WINDS 15 TO 25 MPH INCREASING OUT OF THE 
  WEST 25 TO 35 MPH WITH GUSTS OF 45 MPH. 

* IMPACTS...DIFFICULTY FOR THOSE DRIVING HIGH PROFILE VEHICLES. 
  ADDED DANGER FOR THOSE WORKING OUTDOORS ON ELEVATED SURFACES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

SDZ003-015-010000-
/O.CON.KABR.WI.Y.0013.000000T0000Z-161101T0000Z/
CORSON-DEWEY-
INCLUDING THE CITIES OF...MCINTOSH...ISABEL
918 AM MDT MON OCT 31 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* TIMING...STRONG WESTERLY WINDS WILL DEVELOP LATER THIS 
  MORNING...AND CONTINUE THROUGH THE LATE AFTERNOON HOURS. 

* WINDS...SOUTHWEST WINDS 15 TO 25 MPH INCREASING OUT OF THE 
  WEST 30 TO 40 MPH WITH GUSTS OF 45 TO 50 MPH. 

* IMPACTS...DIFFICULTY FOR THOSE DRIVING HIGH PROFILE VEHICLES. 
  ADDED DANGER FOR THOSE WORKING OUTDOORS ON ELEVATED SURFACES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
026 
WWUS73 KABR 311838 AAA
NPWABR

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
138 PM CDT MON OCT 31 2016

...VERY WINDY WESTERLY WINDS TODAY...

.EXPECT VERY WINDY CONDITIONS TODAY...BEHIND A LOW MOVING ACROSS
THE AREA.

SDZ004-009-016-033>035-045-010000-
/O.CON.KABR.WI.Y.0013.000000T0000Z-161101T0000Z/
CAMPBELL-WALWORTH-POTTER-STANLEY-SULLY-HUGHES-JONES-
INCLUDING THE CITIES OF...HERREID...MOBRIDGE...GETTYSBURG...
MISSION RIDGE...ONIDA...PIERRE...MURDO
138 PM CDT MON OCT 31 2016 /1238 PM MDT MON OCT 31 2016/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING...

* TIMING...STRONG WESTERLY WINDS WILL CONTINUE THROUGH THE LATE
  AFTERNOON HOURS.

* WINDS...SOUTHWEST WINDS 15 TO 25 MPH INCREASING OUT OF THE 
  WEST 25 TO 35 MPH WITH GUSTS OF 45 MPH. 

* IMPACTS...DIFFICULTY FOR THOSE DRIVING HIGH PROFILE VEHICLES. 
  ADDED DANGER FOR THOSE WORKING OUTDOORS ON ELEVATED SURFACES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

SDZ003-015-010000-
/O.CON.KABR.WI.Y.0013.000000T0000Z-161101T0000Z/
CORSON-DEWEY-
INCLUDING THE CITIES OF...MCINTOSH...ISABEL
1238 PM MDT MON OCT 31 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* TIMING...STRONG WESTERLY WINDS WILL CONTINUE THROUGH THE LATE
  AFTERNOON HOURS.

* WINDS...SOUTHWEST WINDS 15 TO 25 MPH INCREASING OUT OF THE 
  WEST 30 TO 40 MPH WITH GUSTS OF 45 TO 50 MPH. 

* IMPACTS...DIFFICULTY FOR THOSE DRIVING HIGH PROFILE VEHICLES. 
  ADDED DANGER FOR THOSE WORKING OUTDOORS ON ELEVATED SURFACES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
125 
WWUS73 KABR 010001
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
701 PM CDT MON OCT 31 2016

SDZ003-004-009-015-016-033>035-045-010115-
/O.EXP.KABR.WI.Y.0013.000000T0000Z-161101T0000Z/
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-JONES-
INCLUDING THE CITIES OF...MCINTOSH...HERREID...MOBRIDGE...
ISABEL...GETTYSBURG...MISSION RIDGE...ONIDA...PIERRE...MURDO
701 PM CDT MON OCT 31 2016 /601 PM MDT MON OCT 31 2016/

...WIND ADVISORY HAS EXPIRED...

WINDS HAVE BEGUN TO DIMINISH ACROSS THE REGION, THEREFORE THE WIND
ADVISORY HAS BEEN ALLOWED TO EXPIRE.

$$

PARKIN

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Oct 30, 2:23 PM CDT, 32 minutes earlier.

Area forecast discussion, Oct 30, 2:23 PM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
223 PM CDT Sun Oct 30 2016

.SHORT TERM...(This Evening through Monday Afternoon)
Issued at 218 PM CDT SUN OCT 30 2016

Pesky clouds have again hindered the temperatures by several
degrees.

Windy, very warm, and dry will describe later tonight into
Monday. The sfc high that was overhead this morning has shifted
east into much of MN and IA. It's further eastward progression,
and low pressure organizing across MT/WY will increase the
pressure gradient overhead. Warmer and stronger southerly winds
will be the rule overnight, as 850mb temps go from a CWA average
of 6C this afternoon to around 18C by daybreak Monday. The
strengthening low level jet will also have an impact on the lee
side of the Sisseton Hills, as strong downslope winds take hold,
especially from 09Z through the rest of the morning hours Monday.
As previously noted earlier this morning, Wind Advisory criteria
may be met or exceeded during this time.

Expect the sfc low to shift into far southwestern ND by 12Z Monday.
The low will shift to northeastern ND around 18Z Monday, pushing a
cold front across the center of our CWA. Behind this boundary,
strengthening westerly winds will be the rule. This will also be
near the time of peak heating, when temperatures rise into the
upper 70s to low 80s over the southwestern quarter of the CWA, and
drier air works in allowing dewpoints to fall into the low 30s and
even upper 20s. RH values in the 15 to 25 percent range will be
common, elevating fire weather concerns from 18Z Monday-00Z
Tuesday. The Fire Weather Watch remains in effect. The main
concern with an upgrade is the borderline criteria being met, and
the fact that clouds lingering a couple more hours could have a
serious limiting factor on the temperatures. Overall, temperatures
will be 15 to 35 degrees above the normal highs for this time of
year, which range from the low to mid 50s. With strong winds
sliding in behind the front, have hoisted a Wind Advisory for
Corson and Dewey Counties (mainly for the afternoon hours).

.LONG TERM...(Monday Evening through Sunday)
Issued at 218 PM CDT SUN OCT 30 2016

Mostly dry conditions are expected through the extended period.
Above average high temperatures will also persist, especially
Thursday through Saturday as an upper ridge and sfc high pressure
builds over the central U.S. Temperatures in the 60s to lower 70s
are expected through the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 218 PM CDT SUN OCT 30 2016

Another day of lower clouds remains. IFR ceilings are common, and
while fcst solutions do indicate rising heights for a while
tonight, confidence is low. Other than these pesky clouds, the
main concern aviation wise will be increasing southerly winds at
ATY and a lesser extent ABR as a low level jet develops later
tonight. LLWS was mentioned at ATY. Faster clearing of the clouds,
and better mixing will occur out west as a cold front moves in
from the west late in the period. Still included a period of LLWS
at both PIR and MBG. As a heads-up, stronger winds will be
possible after 18Z at PIR and MBG.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Monday afternoon through Monday evening
     for SDZ267-270.

     Wind Advisory from 9 AM to 6 PM MDT Monday for SDZ003-015.

MN...None.
&&

SHORT TERM...KF
LONG TERM...Wise
AVIATION...KF
Hazardous weather outlook, Oct 30, 4:44 AM CDT, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
444 AM CDT SUN OCT 30 2016

SDZ003-004-009-015>017-033>037-045-048-051-310945-
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-FAULK-STANLEY-SULLY-HUGHES-
HYDE-HAND-JONES-LYMAN-BUFFALO-
444 AM CDT SUN OCT 30 2016 /344 AM MDT SUN OCT 30 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG WESTERLY WINDS WITH GUSTS AROUND 50 MPH WILL BE POSSIBLE
IN NORTH CENTRAL SOUTH DAKOTA MONDAY AFTERNOON. WINDS IN CENTRAL
SOUTH DAKOTA WILL RANGE IN THE 20 TO 30 MPH RANGE WITH GUSTS
AROUND 40 MPH. THE COMBINATION OF WARM TEMPERATURES...GUSTY WINDS
AND DRY AIR WILL RESULT IN ELEVATED GRASSLAND FIRE DANGER LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ039-046-SDZ005>008-010-011-018>023-310945-
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-
444 AM CDT SUN OCT 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SD

Nearby

Wind Advisories in South Dakota, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.